Myocardial infarction postpartum in patients taking bromocriptine for the prevention of breast engorgement

Int J Cardiol. 1996 Dec 13;57(3):227-32. doi: 10.1016/s0167-5273(96)02789-1.

Abstract

Three cases of myocardial infarction (MI) in women taking bromocriptine for milk suppression are presented. The incidents occurred in 1993 and 1994, the last only two weeks before the withdrawal of the drug from the American market as a drug suitable for ablactation. In one patient, the MI presented on the 12 day postpartum and was accompanied by signs and symptoms reminiscent to ergotism. Another mother suffered MI, accompanied by hypertension, six days after a vaginal delivery complicated by postpartum haemorrhage. The third patient began to take bromocriptine more than 2 weeks postpartum and died suddenly 24 days after her childbirth. To the knowledge of the authors, these are the 12th to 14th literary reports describing an apparent association between the use of bromocriptine for ablactation and the occurrence of MI in the puerperium.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Bromocriptine / adverse effects*
  • Electrocardiography
  • Female
  • Hormone Antagonists / adverse effects*
  • Humans
  • Incidence
  • Milk, Human / drug effects*
  • Myocardial Infarction / chemically induced*
  • Myocardial Infarction / epidemiology
  • Myocardial Infarction / physiopathology
  • Postpartum Period / drug effects*
  • Postpartum Period / physiology

Substances

  • Hormone Antagonists
  • Bromocriptine